If I’m awake at this time, it usually means one of two things; either I’ve been awake all night (true) or I’m feeling sick (also true). I first started feeling light-headed in the taxi from S’s last night, and ever since it’s been a series of trips to the toilet, rushed grabs for the plastic bin in my bedroom, and half-awake grumbling. It was bad this time; vomiting up acid through my nose, bile in my throat, a pounding headache and still the feeling of needing to be sick even though there’s nothing in my stomach save for a cup of tea.
Confession time; I have a phobia of vomiting. Not the act itself, but of the feeling just before, a fear of the retching and heaving. After experiencing acute cholecystitis a few years ago, I thought I’d managed to leave the majority of the phobia behind – vomiting black stuff all over the A&E department of my local hospital sort of put things in perspective. Last night though… I got scared. I cried. I ended up sticking my fingers down my throat and apologising to the ex-bulimic gods in the hope that they’d understand I just needed the nausea to pass and that I wasn’t indulging in a good old purge. It probably sounds strange that I could have been bulimic yet be terrified to vomit, but it’s not that odd really. Bulimia gives control over vomiting; you choose when and where it happens. It’s the lack of control I’m scared of.
I wish I knew why this was happening. The idea of pregnancy briefly flitted through my head, but I’m going to dismiss that straight off. The vomiting isn’t regular enough, my periods are fine (I only finished one yesterday), I’m on the pill, and I have no other signs. Plus… that’s the last thing I want or need, and I’m going to ignore any further thoughts about it. I’m just worrying myself unnecessarily because I’ve been a bit broody lately. Still, something has to be causing it, along with the stomach upsets and headaches. I can’t even begin to pintpoint any medication which could be the culprit; all of the pills I’m on (prescription or not) have nausea as a common side-effect, although I’ve never experienced it before really. Not to the level I have recently. Last night I took two paracetamol, cipralex, metformin (a likely suspect, but I should have settled on it by now) and slimming pills. It could be any or all of those. Most likely, my stomach is just destroyed from years of painkiller abuse. This is why I don’t want to see a doctor about it; I’ll finally have to admit just how reliant and careless I’ve been with over the counter and prescription medications. At one point I was taking eight paracetamol and codeine tablets every few hours. If I admit that… things are going to change. I’ll finally be labelled the addict I am, and I’m not sure I’m ready to go through that.
- Emetophobia (allaboutcounseling.com)